Texas, 2017

Hail and Damaging Winds in Texas, May 30, 2017

May 30, 2017 · NWS EWX · 6 events in 2 counties and zones

Thunderstorms developed along a stationary front. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$221,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Thunderstorms developed along a stationary front. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 30, 2:08 PM CST, 24 minutes earlier.

Area forecast discussion, May 30, 2:08 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
308 PM CDT Tue May 30 2017

.SHORT TERM (Tonight through Wednesday Night)...
Ongoing convection will continue to drift east-southeast as semi-
persistent MCVs and outflows provide the lift for new convection to
develop. There will be an overall reduction in coverage and intensity
as diurnal heating ends, and most current activity should die out
completely by 03Z. Rainfall will be spotty, but some locations in the
Hill Country and San Antonio Metro could receive 1-3 inches of rain.

A mid and upper-level low will continue to progress across the Desert
Southwest over the next 24 hours. The first shortwave trough rotating
around the low is expected to reach the lower Rio Grande by 12Z
Wednesday. Mesoscale models, particularly the Texas Tech WRF, HRRR,
and experimental HRRR all develop a line of convection or weak MCS
over the Sierra Madre, then propagate it eastward ahead of the
shortwave trough. This could reach the Rio Grande Plains as early as
09Z, but is more likely closer to 11Z. The low level jet will help
maintain this activity through about 15Z...when the climatological
diurnal convective lull occurs as the low level jet wanes and before
daytime heating ramps up. Additional scattered storms are likely
during Wednesday afternoon.

&&

.LONG TERM (Thursday through Tuesday)...
The upper low will continue to progress eastward on Thursday, so
another day with fairly high PoPs and the potential for localized
heavy rain, but not enough coverage nor amounts to require a flash
flood watch.

The general flow across North America will be relatively zonal
starting on Friday, but will low amplitude ripples, and a bit
further south than climatologically normal for this coming weekend
and into early next week. Given the generally unchanged moist and
slightly unstable airmass in place, this implies scattered showers
and thunderstorms, but relatively low 20-30 PoPs, each day. Rainfall
will be spotty and generally light, but a few spots could receive a
few inches of rain from any given storm.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  88  69  85  71 /  30  30  40  70  20
Austin Bergstrom Intl Airport  68  88  69  84  70 /  20  30  40  70  20
New Braunfels Muni Airport     68  86  69  84  70 /  30  30  50  60  20
Burnet Muni Airport            67  84  67  82  68 /  30  40  40  60  20
Del Rio Intl Airport           70  84  69  86  72 /  70  50  60  30  20
Georgetown Muni Airport        67  86  68  84  69 /  30  30  40  60  20
Hondo Muni Airport             69  87  69  86  70 /  70  40  50  50  20
San Marcos Muni Airport        68  87  68  85  70 /  20  30  50  60  20
La Grange - Fayette Regional   69  88  70  86  71 /  20  40  40  70  20
San Antonio Intl Airport       70  87  70  86  71 /  50  30  50  60  20
Stinson Muni Airport           70  87  70  85  71 /  40  30  50  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...26
Public Service/Data Collection...33
Hazardous weather outlook, May 30, 3:01 AM CST, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
401 AM CDT Tue May 30 2017

TXZ171>173-183>194-202>209-217>225-228-310915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
401 AM CDT Tue May 30 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated to scattered showers and thunderstorms are forecast
through tonight with isolated heavy downpours up to 1 inch
possible across parts of the southern Edwards Plateau and Rio
Grande. Localized flash flooding can't be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be continued chances for showers and thunderstorms
Wednesday through Monday. Best rain chances can be expected
Wednesday into Thursday, when locally heavy rainfall and a few
strong storms are possible especially across the southwest
counties.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 30, 11:34 AM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1234 PM CDT TUE MAY 30 2017

TXZ183-301815-
Val Verde TX-
1234 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VAL VERDE COUNTY UNTIL
115 PM CDT...

At 1233 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loma Alta, moving northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Loma Alta.

LAT...LON 2990 10083 2996 10070 2976 10070 2981 10085
TIME...MOT...LOC 1733Z 218DEG 7KT 2986 10081

ZEITLER
Special weather statement, May 30, 1:44 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
244 PM CDT TUE MAY 30 2017

TXZ187-204-302030-
Medina TX-Bandera TX-
244 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEDINA AND
SOUTHEASTERN BANDERA COUNTIES UNTIL 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mico, or 13 miles south of Bandera, moving east at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mico, Rio Medina and Lakehills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2945 9913 2962 9913 2965 9881 2938 9884
TIME...MOT...LOC 1944Z 276DEG 6KT 2954 9902

MO
Special weather statement, May 30, 2:18 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
318 PM CDT TUE MAY 30 2017

TXZ205-206-302100-
Comal TX-Bexar TX-
318 PM CDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEXAR AND
SOUTHWESTERN COMAL COUNTIES UNTIL 400 PM CDT...

At 317 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Timberwood Park to near Leon Valley to near
Cliff. Movement was east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Antonio, Schertz, Live Oak, Selma, San Antonio Int Ap, Leon
Valley, Helotes, Alamo Heights, Bulverde, Shavano Park, Garden Ridge,
Hollywood Park, Olmos Park, Timberwood Park, The Dominion, Sea World,
Cross Mountain, Castle Hills, Balcones Heights and Hill Country
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2957 9881 2962 9869 2976 9849 2976 9821
      2960 9830 2959 9831 2958 9831 2942 9858
      2941 9880
TIME...MOT...LOC 2017Z 262DEG 18KT 2972 9848 2955 9862 2949 9879

RUNYEN

The radar

The Austin/San Antonio radar (KEWX), 71 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Bexar

When
May 30, 2:32 PM CST to 2:37 PM CST
Where
Bexar County, 5.66 mi SSW of Helotes
Measured
0.88 in hail
Reported by
Public
Coordinates
29.500, -98.720

Hail, Bexar

When
May 30, 2:55 PM CST
Where
Bexar County, 1.51 mi SSE of Fratt
Measured
0.75 in hail
Reported by
Public
Coordinates
29.500, -98.560

Thunderstorm Wind, Bexar

When
May 30, 3:53 PM CST
Where
Bexar County, Elmendorf Midlake Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.270, -98.330

A thunderstorm produced wind gusts estimated at 70 mph that downed power lines in Elmendorf.

Thunderstorm Wind, Bexar

When
May 30, 3:53 PM CST
Where
Bexar County, 0.92 mi NW of Elmendorf Midlake Ar
Measured
74 kt (85 mph) estimated gust
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
29.280, -98.340

A thunderstorm produced wind gusts estimated at 85 mph that snapped some power poles, damaged trees, and several structures in Elmendorf. Over 100 houses had some damage, most of which was due to trees.

Thunderstorm Wind, Wilson

When
May 30, 4:15 PM CST
Where
Wilson County, 1.39 mi ESE of Labatt
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.190, -98.200

A thunderstorm produced wind gusts estimated at 80 mph that significantly damaged the roof of a business along Hwy 181 northwest of Floresville.

Thunderstorm Wind, Wilson

When
May 30, 4:20 PM CST
Where
Wilson County, 0.6 mi E of Floresville
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.130, -98.160

A thunderstorm produced wind gusts estimated at 65 mph that knocked a tree onto power lines in Floresville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697937, 697939, 697942, 697950, 697952, 697953.